Nausea with underactive thyroid.: I've just been... - Thyroid UK

Thyroid UK

124,835 members146,099 posts

Nausea with underactive thyroid.

lisa44346 profile image

I've just been diagnosed with an underactive thyroid but am wondering have people that have this suffered from nausea as I havent seen this in the list of symptoms so am wondering if it's my medication. Thank you.

23 Replies
SeasideSusie profile image
SeasideSusieAdministrator

lisa44346

It could be your medication, you could be reacting to one of the excipients. What brand are you taking?

I'm on 25g of levothyroxine I've only been on it a week.

SeasideSusie profile image
SeasideSusieAdministrator in reply to lisa44346

What is the brand of Levoyroxine, the box will have a brand name on it.

I've lost box but on back off packet says teva uk not sure if this is it and says 25g levothyroxine micrograms

SeasideSusie profile image
SeasideSusieAdministrator in reply to lisa44346

Yes, Teva is the brand name. Many, many people have adverse reactions of all different sorts to Teva. The culprit seems to be that it contains Mannitol (instead of lactose, Teva is one of two lactose-free brands). So it could be that Teva brand isn't for you and you could ask for a different brand. Avoid Northstar 25mcg as that is made by Teva as well (it's the only Northstar tablet - 25mcg dose - made by Teva, their 50mcg and 100mcg are made by Accord).

Thank you I will see how I feel st end of month with doctor and If still having symptoms will discuss it with her as I say I've only been on them a week this diagnosis came out of the blue so getting used to it all. Thank you for replying.

That is one of my undermedicated hypo symptoms. I think that is why I lose weight when I am hypo.

lisa44346 profile image
lisa44346 in reply to Lalatoot

Thank you I've only been on my tablets a week so all still new too me.

Lalatoot profile image
Lalatoot in reply to lisa44346

Nausea was one of my main symptoms. Try to snack on bits and bobs throughout the day. We need calories to convert the t4 our thyroid makes into the t3 our cells use.

lisa44346 profile image
lisa44346 in reply to Lalatoot

Thank you I usually dont eat untill 12 0 clock as Im at work early so dont do breakfast I've been struggling to eat a full plate as well so maybe little and often maybe better.

Lalatoot profile image
Lalatoot in reply to lisa44346

It is. Try to find things that are easy to eat. I drank lots of fizzy water and ate bananas and porridge a lot.

Please learn as much as you can about thyroid problems and ensure you get the results of your blood tests. Only by being proactive can you ensure that you get the treatment you need.

lisa44346 profile image
lisa44346 in reply to Lalatoot

Thank you so much I am reading up on everything I can at the moment. I will give your suggestion a try. Thanks for replying.

I had nausea when I was first diagnosed and it really puzzled me. As you say, it never came up as a common symptom. Once I got my thyroid levels right and I went gluten free it went. I’m not sure which one or both made it go but it was a relief when it did.

lisa44346 profile image
lisa44346 in reply to Tristy

Yes it definitely threw me because I looked in most places and nausea was never mentioned. I'm not sure how long it takes to get levels right but have def got to improve my eating as I am not the healthiest of eaters so hopefully like u say one of the other may get rid of it. Thank you for your reply I will look at the gluten free option.

Tristy profile image
Tristy in reply to lisa44346

I had nausea for a few months whilst still eating gluten. It was only because i was told time and time again on here to go gluten-free that I thought I had nothing to lose. I cut gluten out and a few weeks later the nausea was lifting. I think I got to my optimal thyroid levels a few months after that. Also important to check vitamin levels. At my worst I felt so sick all the time I would have given anything a go and i did. It might not be the same for you but really worth considering.

To be honest I would give anything ago I wake up nauseous and go to bed the same so definitely feel this maybe the best option to try for me am going to read up on it all and seriously get a plan of action to try and get to where I need to be. Thanks so much again for the information its gave me a positive outlook that things can improve and thats not something ive had since my diagnosis as everything is so new to me.

Tristy profile image
Tristy in reply to lisa44346

I really feel for you. I clearly remember the day I posted on here. I’d been feeling nauseous for a good while (mainly morning) before I was diagnosed. I then started levothyroxine but still suffered nausea after 4 months. I had nowhere else to turn. I was under an endocrinologist who said my results were ‘fine’ but I sat there in the waiting room feeling so sick. I wanted my life back. Luckily I found this site and I got it back. I’m sure you will too.

lisa44346 profile image
lisa44346 in reply to Tristy

Mines mainly the mornings too as soon as I wake up it hits me but I have learnt so much already by coming on here and the replies from people it's been brillant am trying the eating little and often approach and changing what I eat so fingers crossed. Thank you.

It might be worth checking your cortisol levels too as low cortisol can cause nausea.

Heather

Hi Lisa,

I have nausea when I'm not on enough levothyroxine. And yes, some brands of levothyroxine can cause some issues. Teva for me is a definite no no, but I don't remember having nausea with Teva, just felt over treated/under treated - generally just felt rough.

Jill

lisa44346 profile image
lisa44346 in reply to JillOliver

Thank you I think maybe its cause I'm on not enough as was having the nausea before I was diagnosed and also I'm still feeling very tired so will have to see what my blood test results say and if I need to go up on my levothyroxine I suppose it's just finding what works best which I'm hoping will be able to. Thanks again.

helvella profile image
helvellaAdministrator

I too went through a period of significant (unpleasant rather than unbearable) nausea as I was titrating my levothyroxine dose.

There were investigations (barium swallow and some blood tests). But nothing important found. Then it just faded away. For which I am very grateful. :-)

Make of levothyroxine could be an important factor.

lisa44346 profile image
lisa44346 in reply to helvella

Thank you hopefully that might happen for me it's only been 9 days on my medication so relatively new but have loads of questions now to ask my doctor if it continues.

You may also like...